Alert archive / Pennsylvania / Tornado Warnings in 2005
Tornado Warning 2, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Aug 19, 2005, 7:24 PM EDT for Forest County, Pennsylvania. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2005, 7:24 PM EDT (23:24 UTC)
- Expired
- Aug 19, 2005, 8:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Forest County, PA
The radar
The State College radar (KCCX), 132 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 7:30 PM EDT | TSTM WND DMG | 8 Nw Marienville, PA | LARGE TREES BLOWN DOWN ONTO SR 666 BETWEEN WHIG HILL AND ENDEAVOR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 364 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KPBZ 192324 TORPBZ PAC053-200000- /O.NEW.KPBZ.TO.W.0002.050819T2324Z-050820T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 724 PM EDT FRI AUG 19 2005 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * TORNADO WARNING FOR... FOREST COUNTY IN PENNSYLVANIA * UNTIL 800 PM EDT * AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WEST HICKORY...AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... CRYSTAL SPRINGS... YELLOW HAMMER... WHIG HILL... KELLETTVILLE... MAYBURG... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. EVACUATE MOBILE HOMES AND GET INSIDE A SUBSTANTIAL SHELTER. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY. LAT...LON 4161 7943 4152 7943 4151 7918 4160 7919 $$
2 follow-up statements
000 WWUS51 KPBZ 192335 SVSPBZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 735 PM EDT FRI AUG 19 2005 PAC053-200000- /O.CON.KPBZ.TO.W.0002.000000T0000Z-050820T0000Z/ FOREST PA- 735 PM EDT FRI AUG 19 2005 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR FOREST COUNTY... AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR WHIG HILL...AND MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... KELLETTVILLE... MAYBURG... PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4162 7931 4151 7935 4149 7918 4159 7915 $$
000 WWUS51 KPBZ 192349 SVSPBZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 749 PM EDT FRI AUG 19 2005 PAC053-200000- /O.CON.KPBZ.TO.W.0002.000000T0000Z-050820T0000Z/ FOREST PA- 749 PM EDT FRI AUG 19 2005 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR FOREST COUNTY... AT 746 PM EDT...DOPPLER WEATHER RADAR INDICATED A TORNADO WAS NEAR KELLETTVILLE...AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... WILLIAMS... ROSES... BLUE JAY... PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4160 7930 4148 7934 4145 7915 4156 7912 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Aug 19, 2:15 PM EDT, 5 hours 9 minutes earlier.
Area forecast discussion, Aug 19, 2:15 PM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 215 PM EDT FRI AUG 19 2005 .SHORT TERM CURRENTLY WARM FRONT STILL ABOUT WERN NY-FKL-BTP-MGW. CLOUD DECK WHICH HINDERED HEATING THROUGH THIS MORNING DOES SHOW EROSION ESPECIALLY OH. NEWEST NAM RUN DOES PUSH SLIGHTLY BETTER DYNAMICS NORTHWARD OF CWA TOWARD 00Z INCLUDING BEST NORMALIZED 0-3KM SHEAR. STILL LOW LEVEL MOISTURE CONVERGENCE AXIS, INSTABILITY AXIS, AND FRONTOGENETICAL FORCING ACROSS CWA AS WELL AS HELICITY AXIS BY 00Z WITH SLIGHTLY BETTER FIELDS WERN NY. ALOFT APPEARS H5 SYSTEM DOES OPEN...HOWEVER BETTER WIND FIELD MAY PROPAGATE TO EAST SIDE H8 LOW THIS EVENING (NORTH OF AREA) AS WELL AS BEST UPPER LEVEL DIVERGENCE FIELD. ONCE LOW DECK ERODES...EXPECT SOME DESTABILIZATION. WILL CONTINUE TSRA AND MENTION SEVERE. ACTUALLY APPEARS MIDLEVEL DRYING OVERNIGHT IN ADVANCE OF THE MOTHER-LOAD AND PATTERN CHANGING SYSTEM ON SAT. CONVECTIVE POTENTIAL STILL EXISTS...BUT THINKING IS MAGNITUDE AND COVERAGE WILL DEPEND ON AMOUNT OF DESTABILIZATION THIS AFT AND AND IF BETTER DYNAMICS SLIDE NORTHWARD. && .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)... FRONT WILL BE MOVING ACROSS CWA SATURDAY NIGHT WITH LIKELY POPS EARLY TAPERING TO CHANCE AFTER MIDNIGHT. LEFTOVER SHOWERS RIDGES AND MOUNTAINS EARLY SUNDAY FOLLOWED BY GRADUAL CLEARING. LARGE DRY AND COOL HIGH PRESSURE THEN IN CONTROL THOUGH MUCH OF WEEK WITH BELOW NORMAL TEMPERATURES. BASE OF UPPER TROF AND SHRTWV MOVE ACROSS MONDAY BUT STILL EXPECT ONLY AN INCREASE IN CLOUDS NRN CWA. AS SURFACE HIGH EASES EAST NEXT FRONT WILL BE APPROACHING BY LATER FRIDAY AND ADDED CHC POPS. && .AVIATION... WARM FRONT STILL LYING ACROSS FORECAST AREA. CEILING TOUGH TO RISE ACROSS PARTS OF WESTERN PA BUT HAVE IMPROVED SIGNIFICANTLY ACROSS OH. EXPECT ALL CEILINGS TO CONTINUE TO IMPROVE INTO THIS AFTERNOON WITH THREAT OF CONVECTION BEGINNING AFT 20Z, BUT MORE LIKELY 21Z TO 02Z. MID-LEVEL DRYING WORKING IN OVERNIGHT AND SCATTERED OUT CLDS AFTER CONVECTIVE THREAT OVER (ABOUT 06Z). AREAS OF FOG ESPECIALLY TRADITIONAL TERMINALS 08 TO 12Z....THEN CEILINGS ONCE AGAIN GO VFR TOWARD END OF PERIOD WITH NEXT ROUND OF STORMS LATE SATURDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Aug 19, 9:11 AM EDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 911 AM EDT FRI AUG 19 2005 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-201315- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL- 911 AM EDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA... NORTHERN WEST VIRGINIA AND SOUTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. ISOLATED TORNADOES WILL BE POSSIBLE AS WELL AS LARGE HAIL AND DAMAGING WINDS. AS A WARM FRONT MOVES NORTH ACROSS THE REGION TODAY THUNDERSTORMS WILL DEVELOP NEAR AND ALONG THE FRONT. AN UPPER LEVEL DISTURNABCE WILL HELP TO STRENGTHEN THE STORMS .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING AS A STRONG COLD FRONT MOVES ACROSS THE REGION. LARGE HAIL AND DAMAGNG WINDS WILL BE THE GREATEST THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND AGAIN SATURDAY AFTERNOON. MDZ001-WVZ021>023-041-201315- GARRETT-MARION-MONONGALIA-PRESTON-TUCKER- 911 AM EDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. AS A WARM FRONT MOVES NORTH ACROSS THE REGION TODAY THUNDERSTORMS WILL DEVELOP NEAR AND ALONG THE FRONT. AN UPPER LEVEL DISTURNABCE WILL HELP TO STRENGTHEN THE STORMS .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING AS A STRONG COLD FRONT MOVES ACROSS THE REGION. LARGE HAIL AND DAMAGNG WINDS WILL BE THE GREATEST THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND AGAIN SATURDAY AFTERNOON.
In the hours before
Special weather statement, Aug 19, 6:54 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 654 PM EDT FRI AUG 19 2005 PAZ008-009-200000- FOREST PA-VENANGO PA- 654 PM EDT FRI AUG 19 2005 ...THUNDERSTORMS WITH GUSTY WIND... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... VENANGO AND FOREST... AT 653 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 6 MILES NORTHWEST OF NEILLTOWN...OR ABOUT 12 MILES NORTHWEST OF WEST HICKORY...MOVING EAST AT 25 MPH. THE THUNDERSTORMS CAN HAVE WIND GUSTS OVER 40 MPH. SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO OCCUR. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BALLTOWN...KELLETTVILLE...LYNCH...WEST HICKORY...BLUE JAY... BROOKSTON...BYROMTOWN...DUNRING...EAST HICKORY...ENDEAVOR... HASTINGS...MAYBURG...MINISTER...NEILLTOWN...PIGEON...PORKEY... QUEEN...SHEFFIELD JUNCTION...TRUEMANS...TRUNKEYVILLE...WHIG HILL AND YELLOW HAMMER KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:08 PM EDT | Severe Thunderstorm Warning | PBZ | Forest | 67 min |
| Aug 19, 7:59 PM EDT | Tornado Warning | PBZ | Forest | 31 min |
Nearby
Tornado Warnings in Pennsylvania, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.